Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 9, NWS Norman, OK

February 9, 2001Jefferson County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Feb 9, 2001, 12:46 AM CST for Jefferson County, Oklahoma. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Feb 9, 2001, 12:46 AM CST (06:46 UTC)
Expired
Feb 9, 2001, 1:45 AM CST
In force
59 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Jefferson County, OK

The radar

The Norman radar (KTLX), 94 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 8, 11:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.8 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2001-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2001-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
886 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 090647
SVROKC
OKC019-049-067-087-137-090745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1246 AM CST FRI FEB 9 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCLAIN COUNTY IN CENTRAL OKLAHOMA
  CARTER COUNTY IN SOUTHERN OKLAHOMA
  GARVIN COUNTY IN SOUTHERN OKLAHOMA
  EASTERN JEFFERSON COUNTY IN SOUTHERN OKLAHOMA
  EASTERN STEPHENS COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 145 AM CST

* AT 1240 AM CST...DOPPLER RADAR DETECTED A LINE OF SEVERE 
THUNDERSTORM FROM NEAR LINDSEY TO NEAR TERRAL...MOVING NORTHEAST AT 
45 MPH.

* LOCATIONS IN THE WARNING INCLUDE CORNISH...CRINER...ELMORE CITY...
  FOSTER...GRAHAM...HEALDTON...LINDSAY...LOCO...MAYSVILLE...PAOLI...
  PAULS VALLEY...PERNELL...POOLEVILLE...RATLIFF CITY...RINGLING...
  ROSEDALE...TATUMS...VELMA...WAYNE AND WILSON

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING 
WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY 
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3500 9759 3402 9785 3412 9738 3451 97K34
          3490 9711 3495 9737

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 10:05 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Feb 8, 10:05 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1005 PM CST THU FEB 8 2001

MAIN CONCERN THIS EVENING HAS BEEN STEADY MOVEMENT OF SHALLOW ARCTIC
AIR INTO NORTHWEST OKLAHOMA AND ASSOCIATED VARIETY OF PRECIP TYPES
NORTH OF THE BOUNDARY. AS OF MID EVENING...COLD FRONT WAS LOCATED
FROM NEAR STILLWATER SOUTHWESTWARD TO NEAR QUANAH TEXAS WITH
TEMPERATURES ACROSS FAR NORTHWEST OKLAHOMA ALREADY INTO THE MID AND
UPPER 20S. RECENT SURFACE OBS AND CALLS TO THAT AREA INDICATE A
MIXTURE OF FREEZING RAIN...SLEET..AND SNOW...WITH OCCASIONAL RUMBLES
OF THUNDER. GROUND TEMPERATURES ARE STILL WARM HOWEVER RELATIVE TO
THE SURFACE AIR WHICH HAS GREATLY LIMITED SIGNIFICANT ACCCUMS OF
ICE/SNOW FROM DEVELOPING. BACK EDGE OF DEEPEST MOISTURE AND
STRONGEST SYNOPTIC SCALE LIFT IS JUST BEGINNING TO ENTER EXTREME
WESTERN OKLAHOMA AT THIS TIME.

COLD FRONT SHOULD ACCELERATE SOUTHEASTWARD AFTER MIDNIGHT AS UPPER
LOW LIFTS OUT ALLOWING ARCTIC AIR TO MOVE FASTER AND FARTHER THAN
EXPECTED INTO THE FORECAST AREA WITH SEVERAL HOURS OF SIGNIFICANT
PRECIP TO FALL INTO SUB FREEZING AIR PARTICULARLY ACROSS NORTH
CENTRAL OKLAHOMA. FOR THIS REASON RECENTLY UPDATED THE WINTER
WEATHER ADVISORY TO INCLUDE NORTH CENTRAL OKLAHOMA AND A FEW MORE
COUNTIES TO THE SOUTH. WOULD NOT BE SURPRISED TO SEE ICE PROBLEMS
DEVELOP EVEN FARTHER SOUTH INTO THE AREA LATE TONIGHT/EARLY FRIDAY
BUT WILL LEAVE THAT UP TO THE MIDNIGHT SHIFT TO DECIDE.

SQUALL LINE ACROSS THE EASTERN TEXAS PANHANDLE SHOULD PICK UP
EASTWARD SPEED AND PERHAPS INTENSITY AS IT ENCOUNTERS DEEPER
MOISTURE OVER CENTRAL TEXAS. SEVERE THUNDERSTORM WATCH ALREADY IN
EFFECT FOR PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS FOR
PRIMARILY LARGE HAIL AND SEVERE WIND GUSTS.

UPDATES TO THE ZONES AND WINTER WEATHER ADVISORY HAVE ALREADY BEEN
ISSUED.

.OUN...
OK...WINTER WEATHER ADVISORY TONIGHT OKZ004>018
TX...NONE.
JAMESL

In the hours before

Local storm report, Feb 8, 11:21 PM CST, 1 hour 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1121 PM CST THU FEB 08 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    MEERS                     OK   1.00 INCH HAIL
02/08/01   COMANCHE                       AMATEUR RADIO REPORT

KT
Local storm report, Feb 8, 11:33 PM CST, 1 hour 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1133 PM CST THU FEB 08 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    FREDERICK                 OK   65 MPH WIND GUST
02/08/01   TILLMAN                        REPORTED BY COUNTY
                                          EMERGENCY MANAGER

1120 PM    FREDERICK                 OK   WIND DAMAGE
02/08/01   TILLMAN                        POWER POLES BLOWN
                                          OVER...REPORTED BY
                                          COUNTY EMERGENCY
                                          MANAGER

KT
Local storm report, Feb 8, 11:46 PM CST, 1 hour before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1146 PM CST THU FEB 08 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    MAYBELLE                  TX   70 MPH WIND GUST
02/08/01   BAYLOR                         AMATEUR RADIO REPORT

1125 PM    MAYBELLE                  TX   WIND DAMAGE
02/08/01   BAYLOR                         SHINGLES BLOWN OFF
                                          ROOF...AMATEUR RADIO
                                          REPORT

1139 PM    GRANDFIELD                OK   60 TO 65 MPH WIND GUST
02/08/01   TILLMAN                        AMATEUR RADIO REPORT

1142 PM    LAWTON                    OK   60 MPH WIND GUST
02/08/01   COMANCHE                       AMATEUR RADIO REPORT

KT
Local storm report, Feb 8, 11:54 PM CST, 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1154 PM CST THU FEB 08 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    3 W MEDICINE PARK         OK   68 MPH WIND GUST
02/08/01   COMANCHE                       RECORDED BY OKLAHOMA
                                          MESONET

1130 PM    3 W GRANDFIELD            OK   67 MPH WIND GUST
02/08/01   TILLMAN                        RECORDED BY OKLAHOMA
                                          MESONET

1153 PM    WICHITA FALLS             TX   58 MPH WIND GUST
02/08/01f   WICHITA                        RECORDED BY ASOS

KT
Local storm report, Feb 9, 12:18 AM CST, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1218 AM CST FRI FEB 09 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 PM    3 W MEDICINE PARK         OK   58 MPH WIND GUST
02/08/01   COMANCHE

1145 PM    3 W MEDICINE PARK         OK   62 MPH WIND GUST
02/08/01   COMANCHE                            R

J
Local storm report, Feb 9, 12:28 AM CST, 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1228 AM CST FRI FEB 09 2001

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    1 NW WALTERS              OK   61 MPH WIND GUST
02/09/01   COTTON

1215 AM    6 MW MARLOW               OK   WIND DAMAGE
02/09/01   STEPHENS                       BARN AND TREES BLOWN
                                          DOWN.

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 11:35 PM CSTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman40 min
Feb 9, 12:03 AM CSTSevere Thunderstorm WarningOUNJefferson42 min
Feb 9, 12:03 AM CSTSevere Thunderstorm WarningOUNGrady, Stephens42 min
Feb 9, 12:46 AM CSTSevere Thunderstorm WarningOUNCarter, Garvin, McClain, Stephens59 min
Feb 9, 1:41 AM CSTSevere Thunderstorm WarningOUNCarter, Murray49 min
Feb 9, 2:03 AM CSTSevere Thunderstorm WarningOUNJohnston, Pontotoc42 min
Feb 9, 2:45 AM CSTSevere Thunderstorm WarningOUNBryan30 min
Feb 9, 2:58 AM CSTSevere Thunderstorm WarningOUNAtoka32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.